Jin Bu Huan toxicity in children - Colorado, 1993.
Patient 1. A 13-month-old boy was lethargic and breathing abnormally when found by his mother approximately 20 minutes after he ingested approximately 60 Jin Bu Huan tablets. His initial vital signs measured by an emergency medical team included a blood pressure of 75/50 mm Hg, pulse of 100, and respiratory rate of 28. The child exhibited CNS depression and was responsive only to painful stimuli. In the emergency department, he was lethargic, with hypotonia, and had a respiratory rate of 44 and transient bradycardia (pulse mid 40s). He was unresponsive to naloxone (3.8 mg), and fingerstick glucose test measured 110 mg/dL, and an extensive toxicologic screen was negative. He was treated with activated charcoal throug an orgastric tube. He became more alert during the next 10 hours until his physical examination and mental status were completely normal. Follow-up indicated no permanent sequelae.
Patient 2. A 2-1/2-year old girl was lethargic and breathing abnormally when found by her mother 30-60 minutes after she ingested approximately 17 Jin Bu Huan tablets. Paramedics found the child unresponsive with respiratory depression. An acute episode of bradycardia (pulse 30-35) was successfully treated with atropine. Initial examination in the emergency department indicated miotic pupils (2 mm and equal), CNS depression, and a disconjugate gaze. Blood pressure was palpated at 100 mm Hg systolic; pulse, 100; and respiratory rate, 24. She was unresponsive to naloxone (0.8 mg). The patient's respiratory rate diminished, requiring intubation within 20 minutes after arrival to the emergency department. During the next hour, the child's condition improved, and during an episode of vomiting, she extubated herself. Gastrointestinal decontamination treatment included performing gastric lavage and administering activated charcoal and a cathartic. She remained intermittently lethargic with diffuse muscle weakness until approximately 8 hours following ingestion. Urine and serum toxicologic screens were negative for more than 30 substances including [beta]-blockers, clonidine, and opiates. She was discharged the following day after a complete recovery. Follow-up indicated no permanent sequelae.
Patient 3. A 23-month-old girl was lethargic when foud by her parents within 1 hour after she ingested approximately seven Jin Bu Huan tablets. The child was transported to an emergency department 1-1/4 hours following ingestion. Her blood pressure was 94/64 mm Hg and pulse 130. Gastrointestinal decontamination consisted of performing gastric lavage (resulting in recovery of pill fragments) and administering activated charcoal and a cathartic. Approximately 2 hours after ingestion, the child was awake and talkative. She was observed in the emergency department until 5 hours following ingestion and was discharged. Follow-up indicated no permanent sequelae.
Follow-up investigation. Analysis of Jin Bu Huan tablets retrieved from the parents of the three children was performed at Colorado State University using nuclear magnetic resonance and gas chromatography/mass spectroscopy; the tablets were 36% concentrated weight-by-weight levo-tetrahydropalmatine (L-THP), a substance present in the plant genus Stephania but not in the genus Polygala--the plant of origin indicated on the product package insert [2-4]. Each tablet contained 28.9 mg L-THP; no other plant alkaloids were present in tablets tested from multiple bottles of Jin Bu Huan. Extensive toxicologic analysis of the Jin Bu Huan tablets and of urine and serum from patients 1 and 2 did not detect other drugs or pharmaceutical products. As a result of this investigation, Jin Bu Huan anodyne tablets and have their active ingredient (L-THP) were entered into the update of Poisindex[R](*), an international toxicologic data base.
Editorial Note: Traditional Chinese herbal products are widely available in the United States. However, because they are not marketed as a drug, these products have not been subjected to standard tests for safety and effectiveness. Jin Bu Huan is manufactured in China, and the stated ingredients are Polygia Chinensis L. alkaloid (30%) and starch (70%) [5,6]. The insert accompanying Jin Bu Huan anodyne tablets describes its action to be anodyne (analgesic), sedative, antispasmodic, and hypnotic and states it to be "a particularly good remedy for the patient suffering from insomnia due to pain." In addition, it lists specifics medical indications for the product including "gastric ulcer, duodenal ulcer pains, stomachic [sic] neuralgia, pain in shrunken womb after childbirth, nervous insomnia, spasmodic cough, etc." Although this product was sold as a dietary supplement in health food stores, claims on the labeling that the product is for the treatment, prevention, mitigation, or cure of a disease make it subject to regulation as a drug.
The clinical presentations of and findings in the three children described in this report are consistent with those detected in animals exposed to L-THP [7,8]. In particular, exposure of animals to L-THP results in sedation, analgesia, neuromuscular blockade, and dopamine receptor antagonism. These studies also have documented L-THP to be naloxone resistant with no affinity for opiate receptors.
As part of this investigation, the Rocky Mountain Poison Center found Jin Bu Huan tablets for sale in health food stores in the Denver metropolitan area. The investigation has not detected evidence of pharmaceutical contamination of this product. However, its potential toxicity may result from a combination of factors, including the extreme potency of L-THP, the misidentification of the plant from which the product was derived, the false and potentially misleading medical claims, the availability of the product, the lack of childproof packaging.
The public health implications associated with the use of herbal products in the United States are potentially great because many persons use such herbs and other unconventional products. For example, a recent study of the prevalence and frequently of use of unconventional therapy in the United States indicated that 3% of adult respondents reported using an herbal medicine during the preceding year . In addition, a study in the United States of dietary supplement advertising indicated that 22% of these products did not list ingredients in their advertisements . The investigation of the three cases of this report does not provide an adequate basis for assessing the health impact of these products; however, the severity of the adverse health effects in these cases underscores the potential health risks associated with use of these herbal and other botanical products.
To prevent cases of unintentional poisoning associated with herbal and other botanical products, such products should be sold in childproof packaging and kept in childproof containers, and parents should be informed about the potential toxicity of these products. In addition, accurate labeling of the active ingredient is critical to enable prompt and proper medical treatment for unintentional poisoning.
(*) Use of trade names and commercial sources is for identification only and does not imply endorsement by the Public Health Service or the U.S. Department of Health and Human Services.
[1.] CDC. Lead poisoning associated with use of traditional ethnic remedies--California, 1991-1992. MMWR 1993;42:521-4.
[2.] De Smet PAGM, Elferink F, Verpoorte R. Left-turning tetrahydropalmatinein Chinese tablets [Dutch]. Ned Tijdschr Geneeskd 1989;133:308.
[3.] Ghosal S, Chauhan RPS, Srivastava RS. Structure of chinesin: a new lignan lactone from Polygala chinensis. Phytochemistry 1974;13:2281-4.
[4.] Tomita M, Kozuka M, Uyeo S. Studies on the alkaloids of menispermaceous plants, CCXXII: alkaloids of Stephania rotunda loureiro (suppl 1) [Japanese]. J Pharm Soc Jap 1966;86:460-6.
[5.] Zhen-Gang W, Shong L. Advances in natural products in China. Trends in Pharmacological Sciences 1985;6:423-6.
[6.] Ding GS. Important Chinese herbal remedies. Clin Ther 1987;9:345-57.
[7.] Lui GQ, Algeri S, Garattini S. D-L-Tetrahydropalmatine as monoamine depleter. Arch Int Pharmacodyn Ther 1982;258:39-50.
[8.] Marcenac F, Jin GZ, Gonon F. Effect of L-terahydropalmatine of dopamine release and metabolism in the rat striatum. Psychopharmacology 1986;89:89-93.
[9.] Eisenberg DM, Kessler RC, Foster C, Norlock FE, Calkins DR, Delbanco TL. Unconventional medicine in the United States. N Engl J Med 1993;328:246-52.
[10.] Philen RM, Ortiz Dl, Auerback SB, Falk H. Survey of advertising for nutritional supplements in health and bodybuilding magazines. JAMA 1992;268:1008-11.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Chinese herbal medicine|
|Publication:||Morbidity and Mortality Weekly Report|
|Date:||Aug 27, 1993|
|Previous Article:||State-specific changes in cholesterol screening - Behavioral Risk Factor Surveillance System, 1988-1991.|
|Next Article:||Cigarette smoking-attributable mortality and years of potential life lost - United States, 1990.|